Members Experiences with Nortriptylene

belize44

Senior Member
Messages
1,241
Likes
3,010
I am curious if anyone here has been prescribed a Nortriptylene drug? If so, how well did you tolerate it and what, if any side effects did you experience? I am considering coming off it after a month on it. Please let me know of your experiences!
 

halcyon

Senior Member
Messages
2,482
Likes
5,994
I am curious if anyone here has been prescribed a Nortriptylene drug?
Not technically on nortriptyline, but I've been on amitriptyline for a while, which the body metabolizes into nortriptyline.

If so, how well did you tolerate it and what, if any side effects did you experience?
I tolerate amitriptyline pretty well. Technically, these drugs aren't really recommended with POTS as they can increase the sympathetic response. I have POTS and took it anyways, it does increase my resting heart rate. No other major side effects except perhaps a minor increase in anxiety when starting or increasing doses.

I am considering coming off it after a month on it.
What was your reason for starting it, and why are you thinking about stopping it?
 

belize44

Senior Member
Messages
1,241
Likes
3,010
I was put on a low dose of it by my pain management doc; we were hoping it would enable me to get off opioids. At first it made me very sedated, but I wanted to give it a chance, so I followed directions to start out at 10 mg, then increase by 10 each week until I reached 30.

My pulse rate was high, not ever falling below 100 bpm. Then there was awful constipation, as well as not urinating effectively. I would wake with bladder pain. I got very ill from toxins recirculating in the body, because my normal measures for constipation weren't effective. I had to resort to strong laxatives, which I don't like because it disrupts my electrolytes. I could probably tolerate other side effects, but not ones which interfere with elimination function.

The plus side was a better mood, decreased peripheral pains, and better sleep. But the side effects were too severe. I was really hoping that this med would be something I could live with for awhile!
 

halcyon

Senior Member
Messages
2,482
Likes
5,994
My pulse rate was high, not ever falling below 100 bpm. Then there was awful constipation, as well as not urinating effectively.
That all sounds about right; it's a powerful NET inhibitor so increases sympathetic nervous system tone, and it's also anticholinergic which makes things even worse in those areas.

I was going to say that 30mg sounds like a high dose, but it looks like they go quite a bit higher for pain. I don't know if you'd do any better with amitriptyline, but low doses of amitriptyline (10mg) are often used for pain and sleep as well.

Did you notice any good effect or side effects when you were at 10mg?
 

belize44

Senior Member
Messages
1,241
Likes
3,010
That all sounds about right; it's a powerful NET inhibitor so increases sympathetic nervous system tone, and it's also anticholinergic which makes things even worse in those areas.

I was going to say that 30mg sounds like a high dose, but it looks like they go quite a bit higher for pain. I don't know if you'd do any better with amitriptyline, but low doses of amitriptyline (10mg) are often used for pain and sleep as well.

Did you notice any good effect or side effects when you were at 10mg?
No, not really!
 

SlamDancin

Senior Member
Messages
417
Likes
899
This may be off topic but I’m curious @halcyon what you make of this. I have high AAB titers for the alpha adrenergic receptors. I have trialed agonists and antagonists and I have found that antagonists such as Amytriptyline is towards alpha1 give me syncope nearly every time. Therefore I would never touch it but I’m curious as to just how significant to the illness at large this is. Also alpha2 antagonists like Yohimbine give me extreme tachycardia and I also have AAB activity at this receptor as well.
 

halcyon

Senior Member
Messages
2,482
Likes
5,994
I have high AAB titers for the alpha adrenergic receptors.
On the CellTrend test I assume?

I have trialed agonists and antagonists and I have found that antagonists such as Amytriptyline is towards alpha1 give me syncope nearly every time. Therefore I would never touch it but I’m curious as to just how significant to the illness at large this is. Also alpha2 antagonists like Yohimbine give me extreme tachycardia and I also have AAB activity at this receptor as well.
Do you have dysautonomia like POTS or NMH? Does your blood pressure usually run normal? This gets kind of confusing because it depends on where we're talking about. I believe α1 receptors generally control vasoconstriction, so perhaps if you antagonize those receptors, you're not able to elevated blood pressure when needed hence the syncope. α2 receptors however have the opposite effect, at least when activated in the brainstem, and act as a sort of counterregulatory effect. When activated, they actually lower blood pressure, so perhaps by antagonizing α2 receptors you're causing an increase in sympathetic tone.
 

halcyon

Senior Member
Messages
2,482
Likes
5,994
Bummer.

There is an interesting compound I've been reading about recently called agmatine. There is a bit of discussion about it here and there on the forums. There's some indication that it might be able to help with certain types of pain. I believe it can also potentiate the effects of certain painkillers. I've not tried it yet personally, but it's a very interesting compound and is available over the counter, at least in the US. Maybe something to look into.
 

Marylib

Senior Member
Messages
975
Likes
1,166
It was the first sleeping med I was prescribed. Low dose, took at dinner and fell asleep like a baby by 10. Then it quite working, I increased, then eventually the side effects were too much. It happens with all my sleeping meds, so no surprise all these years later.
 

belize44

Senior Member
Messages
1,241
Likes
3,010
It was the first sleeping med I was prescribed. Low dose, took at dinner and fell asleep like a baby by 10. Then it quite working, I increased, then eventually the side effects were too much. It happens with all my sleeping meds, so no surprise all these years later.
Sigh. This happens to me with every freaking med I am prescribed; first it works wonderfully, then it does not, and/or the side effects are too much.
 

Marylib

Senior Member
Messages
975
Likes
1,166
Sigh. This happens to me with every freaking med I am prescribed; first it works wonderfully, then it does not, and/or the side effects are too much.
Which is why we need a vast array of meds to chip away at and experiment with and doctors who understand what we are up against. I spent a little time with a healthy person recently who slept poorly one night and she almost believed me when I said this was my reality for many years. "I don't know how you do it,"says she. I don't know how I do it either, but I have no choice. Healthy people run for the hills even imagining such a thing. Lucky for them, they can still run! :)
 

belize44

Senior Member
Messages
1,241
Likes
3,010
I have a new pain management doctor, the one who prescribed the nortriptyline, and was so excited to give this a try. I will be seeing him again in May, and dread having to tell him that another med bit the dust. I am even researching some on my own, because I would rather be on something like this drug and not be so reliant upon opioids.